Thank you for your reply. I began last week. First I took 300 mg of lithium carbonate for 4 days and then 600 mg for the past 2 days. I am 6’ 1’ and weigh about 205, so my plasma level, when stabilized should be around or under 7 mmol/L, which is in the therapeutic ballpark.
As I mentioned, I have treatment-resistant, atypical depression, which has been rather severe in the past few months. My latest round of medication included venlafaxine (Effexor), aripiprazole (Abilify), amphetamines (Adderall) and modafinil (Provigil). I discontinued aripiprazole (mood-stabilizer) 3 days ago, and discontinued venlafaxine last night after having tapered it down for a few days.
So right now, I am only on lithium, amphetamine and modafinil. Modafinil is supposed to cut into the sleep cycle and make me more awake.
I have been reading a few research articles on lithium and it appears to be an amazing drug. I am pretty upset and amazed that in 13 years no one has prescribed this for me, when, according to the studies, lithium should be one of the first in the arsenal to fight refractory depression.
This lithium is not prescribed by my psychiatrist who instead wants me to take 450 mg of venlafaxine. The fact that I was taking 600 mg of venlafaxine in February, and it didn’t work then, doesn’t seem to matter to him.
My plan is to continue on 600 mg of lithium for the next 3 weeks, and if I feel better, tell my psychiatrist to put me on it officially, so that I can monitor the plasma level, kidney function, thyroid function, etc.
What I cannot “get” from the research papers is how one FEELS on lithium, on day to the basis until it builds to a therapeutic level, and even then. That is why I was hoping to be able to exchange notes with someone else who had just started on lithium.
As for me on my day 1 without Effexor and day 2 on 600 mg of lithium, I feel better than I have in the past 3-4 weeks. This is a good sign even if it is just a coincident.
I am very interested to read about your experience with lithium and other medications you are taking.
Hi there. Actually I am on 150 mg effexor right now and trying to wean off it and be on lithium (750mg)alone. The effexor has not helped and my doc believes that once I am off it the lithium will work much better. Im starting the weaning tommorow. I tried last week and I was in horrible shape...my depression came back in fullswing. The doc gave me klonopin to help me get through it. Im terrified. How was your withdrawl? The lithium doesnt give me any side effects and it started to work after only a week. I will not know its full effects until I get off the effexor though.
It is approximately 21:00 which means I have been off venlafaxine for about 50 hours. Given its short half-life, it must have cleared my system by now. Surprisingly, I have had more energy today than anytime in the last two weeks. I don't know the reason for that. I have also begun to feel slight anxiety and have some clonazepam (Klonopin) if needed. Our situation is very similar, so I would suggest we comare notes, except that it sounds like your doctor is way ahead in the game, and at least in this respect, much better than mine.
One reason for my not having as much anxiety as you is my pain medication, pregabalin, which has anxiolytic properties.
How long have you been under treatment for this condition, and how long have you been on venlafaxine? I will keep you apprised of my condition if you are interested.
I only have a Yahoo! messenger service. I am new to bulletin boards and just started posting on this site a few days ago. I just set up an especial email address for people who would like to communicate with me directly from MedHelp. It is doppelpolig-***@**** . It is a "disposable" spam-proof address which I am going to maintain just for this site. Please note that there is no u in vapors.
Please let me know if I can help with any information.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.